Alert archive / New York / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Buffalo, NY

June 26, 2023Chautauqua County, Erie County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jun 26, 2023, 12:24 PM EDT for Chautauqua County, Erie County, New York. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2023, 12:24 PM EDT (16:24 UTC)
Expired
Jun 26, 2023, 1:15 PM EDT
In force
51 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chautauqua County, NY, Erie County, NY

The radar

The Buffalo radar (KBUF), 33 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 1:03 PM EDTTSTM WND GST 493 S Buffalo, NYBUFFALO SKYWAY.
Jun 26, 1:03 PM EDTTSTM WND GST 493 S Buffalo, NYBUFFALO SKYWAY.
Jun 26, 1:05 PM EDTTSTM WND DMG3 S Kenmore, NYLarge tree branch snapped.
Jun 26, 1:05 PM EDTTSTM WND DMG3 S Kenmore, NYLarge tree branch snapped.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

919 
WUUS51 KBUF 261624
SVRBUF
NYC013-029-261715-
/O.NEW.KBUF.SV.W.0013.230626T1624Z-230626T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
1224 PM EDT Mon Jun 26 2023

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Central Erie County in western New York...
  Northeastern Chautauqua County in western New York...

* Until 115 PM EDT.

* At 1224 PM EDT, a severe thunderstorm was located near Silver
  Creek, or 10 miles northeast of Dunkirk, moving northeast at 35
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Buffalo, Cheektowaga, West Seneca, Lackawanna, Kenmore, Tonawanda,
  Hamburg, Evans, Eden, and Orchard Park.

This includes Interstate 90 between exits 52 and 58.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4260 7919 4264 7916 4267 7912 4272 7909
      4276 7898 4280 7892 4284 7893 4291 7890
      4294 7892 4298 7887 4283 7865 4247 7918
      4256 7930
TIME...MOT...LOC 1624Z 226DEG 33KT 4259 7920 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Apffel
2 follow-up statements
278 
WWUS51 KBUF 261647
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
1247 PM EDT Mon Jun 26 2023

NYC013-261656-
/O.CAN.KBUF.SV.W.0013.000000T0000Z-230626T1715Z/
Chautauqua NY-
1247 PM EDT Mon Jun 26 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHAUTAUQUA COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

LAT...LON 4267 7912 4272 7909 4273 7907 4276 7898
      4280 7892 4284 7893 4291 7890 4294 7892
      4298 7887 4283 7865 4257 7904 4264 7915
TIME...MOT...LOC 1646Z 223DEG 34KT 4275 7901 

$$

NYC029-261715-
/O.CON.KBUF.SV.W.0013.000000T0000Z-230626T1715Z/
Erie NY-
1247 PM EDT Mon Jun 26 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR CENTRAL ERIE COUNTY...

At 1246 PM EDT, a severe thunderstorm was located near Derby, or 8
miles west of Hamburg, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Lackawanna, Kenmore, Tonawanda,
Hamburg, Evans, Eden, and Orchard Park.

This includes Interstate 90 between exits 52 and 57A.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4267 7912 4272 7909 4273 7907 4276 7898
      4280 7892 4284 7893 4291 7890 4294 7892
      4298 7887 4283 7865 4257 7904 4264 7915
TIME...MOT...LOC 1646Z 223DEG 34KT 4275 7901 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PP
777 
WWUS51 KBUF 261713
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
113 PM EDT Mon Jun 26 2023

NYC029-261722-
/O.EXP.KBUF.SV.W.0013.000000T0000Z-230626T1715Z/
Erie NY-
113 PM EDT Mon Jun 26 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ERIE COUNTY WILL
EXPIRE AT 115 PM EDT...
        
The storm which prompted the warning has been replaced by 
another warning. Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
western New York.

LAT...LON 4267 7912 4272 7909 4273 7907 4276 7898
      4280 7892 4284 7893 4291 7890 4294 7892
      4298 7887 4283 7865 4257 7904 4264 7915
TIME...MOT...LOC 1712Z 226DEG 33KT 4292 7877 

$$

Apffel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 9:30 AM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 26, 9:30 AM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
930 AM EDT Mon Jun 26 2023

.SYNOPSIS...
Low pressure will move across the Great Lakes today bringing
addtional showers and thunderstorms the the region. Some of these
storms will be capable of producing very heavy rain with possible
localized flooding. Unsettled weather will continue through the
middle of the week as this low moves slowly across the region. Dry
weather then returns Thursday through Friday as high pressure moves
into the Lower Lakes.

&&

.NEAR TERM /THROUGH TONIGHT/...
Vertically stacked low/trough will move closer to the Lower
Lakes today. Ahead of this feature we should see a brief lull
from the Genesee River Valley east late this morning. Meanwhile,
radar shows showers and thunderstorms entering far Western NY
late this morning. A mixture of daytime heating and a
convectively enhanced vorticity maximum pivoting around this
mid-level low will again ignite more widespread showers and
thunderstorms by this afternoon. Given the soupy airmass with
dewpoints in the 60s (PWATS 1.5" or greater) and short MBE
vectors, storms will have the potential to produce very heavy
rainfall again with possible localized flooding. While there
isn't a widespread threat of severe weather...a few of the
stronger cells could produce strong gusty winds. SPC has placed
parts of western NY and central NY in a Marginal risk for severe
weather. Localized gusty winds from pulse storms would be the
primary risk.

Otherwise...muggy conditions will be the theme today with highs in
the 70s to low 80s.

Tonight...showers and thunderstorms will move east across the CWA
and weaken as instability wanes. We should then see a relative lull
again in convective activity as the mid-level and surface low inches
a bit closer to western New York. Have diminish POPs accordingly but
not completely eliminated the potential for showers or a stray
thunderstorm overnight. That said...another muggy night will be on
tap with air conditioners more than likely working overtime. Lows
will be found in the 60s for most locations by daybreak Tuesday.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Tuesday through Wednesday the approaching mid level closed low will
open up into a trough and move very slowly east across the eastern
Great Lakes, finally drifting into eastern NY and western New
England Wednesday night. Numerous convectively enhanced shortwaves
will move through the mean longwave trough and provide periods of
ascent Tuesday through Wednesday, with ample deep moisture in place.
This will continue to support unsettled weather with periods of
showers and a few thunderstorms.

Looking at the details, there should be a relative lull in shower
and thunderstorm coverage Tuesday morning. Developing diurnal
instability and the approach of stronger ascent just ahead of the
mid level trough axis will then allow showers and thunderstorms to
become more widespread Tuesday afternoon and evening. The greater
coverage of showers and thunderstorms will likely last through the
first half of Tuesday night east of Lake Ontario as the best forcing
arrives. PWAT values remain around 1.5" Tuesday and Tuesday evening,
and will combine with relatively slow storm movement to bring
localized very heavy downpours and an isolated flood risk. Shear and
instability are generally lacking for an organized risk of severe
weather, although a few isolated storms with gusty winds are
possible.

Thunderstorms will wane Tuesday evening, first across Western NY and
last east of Lake Ontario. Ongoing large scale forcing for ascent
associated with the passage of the mid level trough along with
lingering deep moisture will continue to produce areas of showers
overnight.

Wednesday the trough axis will continue to march slowly east,
placing more favorable ascent and deep moisture east of Lake Ontario
where the greatest rain chance and risk of thunderstorms will
reside. Farther west, the arrival of drier air and subsidence will
allow for decreasing chances of rain through the day, and possibly
some partial clearing later in the afternoon. A few showers will
continue east of Lake Ontario Wednesday night, with the rest of the
area becoming dry with partial clearing overnight as drier air
continues to filter in from the west.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Thursday and Friday the mid level trough axis will continue to
linger over eastern NY and New England. This will maintain more
cloud cover and a chance of a few showers east of Lake Ontario
through the end of the week. Otherwise, surface high pressure
building into the central and eastern Great Lakes will allow the
rest of the area to become mainly dry Thursday and Friday.

Forecast uncertainty begins to increase next weekend with normal
timing and placement differences beginning to show in operational
model and ensemble guidance. In general, a trough will move from the
Upper Midwest Saturday into the Great Lakes by Sunday. Southwest
flow in advance of this trough will capture moisture and instability
and spread it northeast into the Great Lakes and New England, with
increasing chances of a few showers and thunderstorms.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
VFR flight conditions will be found at most terminals late this
morning. The exception is KJHW where scattered thunderstorms
will be in the area.

A vertically stacked low to our west will continue to move east
towards the Lower Great Lakes today. Showers and thunderstorms
will once again fire up and become more numerous around peak
diurnal heating this afternoon. The showers and thunderstorms will
then have the potential to bring about brief restrictions at
terminals.

Scattered showers and isolated thunderstorms tonight may result
in localized IFR flight conditions. Otherwise, expecting mainly
MVFR cigs due to residual low moisture tonight.

Outlook...

Tuesday through Wednesday...Areas of MVFR or lower with
occasional showers and a chance of a few thunderstorms.

Thursday and Friday...VFR to MVFR with a chance of showers.

&&

.MARINE...
Winds and waves will remain relatively low (generally less than 12
knots) through Tuesday as a weak pressure gradient remains in place
over the eastern Great Lakes. Showers and thunderstorms will be
possible today and Tuesday, especially around peak heating which
these storms could produce frequent lightning, gusty winds, and
higher wave action.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR
NEAR TERM...AR/Apffel
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...AR/Apffel
MARINE...AR
Hazardous weather outlook, Jun 26, 5:19 AM EDT, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
519 AM EDT Mon Jun 26 2023

NYZ001>008-010>014-019>021-085-270930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
519 AM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

Showers and scattered thunderstorms are expected this afternoon and
evening. A few storms may produce localized heavy downpours
and may result in isolated flooding. A few storms may also produce
gusty winds, with a Marginal Risk of a few isolated severe
thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rounds of showers and scattered thunderstorms are
expected Tuesday. A few storms may produce localized heavy downpours
and may result in isolated flooding. A few storms may also produce
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-270930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
519 AM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Jun 26, 11:17 AM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1117 AM EDT Mon Jun 26 2023

NYZ019-261615-
Chautauqua NY-
1117 AM EDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of Chautauqua County
through 1215 PM EDT...

At 1115 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wattsburg, or 12 miles east of Erie, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rains could cause flooding.

Locations impacted include...
Jamestown, Dunkirk, Fredonia, Westfield, Lakewood, Falconer,
Mayville, Clymer, Long Point State Park, Jamestown West, Chautauqua
Institution, Lake Erie State Park, Findley Lake, SUNY Fredonia,
Frewsburg, Chautauqua, Busti, Portland, Sheridan, and Ripley.

This includes the following highways...
 Interstate 90 between exits 59 and 61.
 Interstate 86 between exits 4 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Chautauqua Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4240 7959 4253 7922 4200 7917 4200 7976
      4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 1515Z 243DEG 34KT 4208 7985

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Apffel
Special weather statement, Jun 26, 12:20 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1220 PM EDT Mon Jun 26 2023

NYZ010-019-020-085-261715-
Chautauqua NY-Cattaraugus NY-Southern Erie NY-Northern Erie NY-
1220 PM EDT Mon Jun 26 2023

...Strong thunderstorms will impact portions of western Cattaraugus,
southern Erie and Chautauqua Counties through 115 PM EDT...

At 1219 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Chautauqua County, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buffalo, West Seneca, Jamestown, Lackawanna, Dunkirk, Fredonia,
Hamburg, Evans, Boston, Eden, Springville, Colden, Orchard Park,
Westfield, Lakewood, Gowanda, Silver Creek, Blasdell, Falconer, and
Angola.

This includes the following highways...
 Interstate 90 between exits 54 and 60.
 Interstate 86 between exits 6 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4200 7959 4237 7966 4244 7950 4253 7939
      4259 7919 4272 7909 4277 7897 4288 7881
      4258 7846 4255 7846 4200 7898
TIME...MOT...LOC 1619Z 225DEG 36KT 4250 7921

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PP

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 12:09 AM EDTSpecial Weather StatementBUFMonroe36 min
Jun 26, 11:17 AM EDTSpecial Weather StatementBUFChautauqua58 min
Jun 26, 12:03 PM EDTSpecial Marine WarningBUF57 min
Jun 26, 12:20 PM EDTSpecial Weather StatementBUFChautauqua, Erie55 min
Jun 26, 12:49 PM EDTSpecial Marine WarningBUF41 min
Jun 26, 1:02 PM EDTSevere Thunderstorm WarningBUFErie, Niagara, Orleans58 min
Jun 26, 1:15 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie, Wyoming60 min
Jun 26, 1:19 PM EDTSpecial Marine WarningBUF56 min
Jun 26, 1:47 PM EDTSpecial Weather StatementBUFLewis, Oswego58 min
Jun 26, 1:56 PM EDTFlash Flood WarningBUFChautauqua4 hr
Jun 26, 2:05 PM EDTSpecial Marine WarningBUF40 min
Jun 26, 2:05 PM EDTSevere Thunderstorm WarningBUFGenesee, Monroe, Orleans40 min
Jun 26, 2:14 PM EDTSpecial Marine WarningBUF91 min
Jun 26, 2:19 PM EDTSevere Thunderstorm WarningBUFOntario, Wayne41 min
Jun 26, 2:43 PM EDTSpecial Marine WarningBUF55 min
Jun 26, 2:51 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego22 min
Jun 26, 3:21 PM EDTSevere Thunderstorm WarningBUFMonroe19 min
Jun 26, 3:42 PM EDTSpecial Marine WarningBUF63 min
Jun 26, 4:15 PM EDTSpecial Weather StatementBUFSeneca45 min
Jun 26, 4:36 PM EDTSpecial Marine WarningBUF39 min
Jun 26, 4:55 PM EDTSpecial Weather StatementBUFOntario, Wayne65 min
Jun 26, 5:08 PM EDTSevere Thunderstorm WarningBUFOntario, Wayne52 min
Jun 26, 5:11 PM EDTSpecial Marine WarningBUF64 min
Jun 26, 5:21 PM EDTSpecial Marine WarningBUF39 min
Jun 26, 5:58 PM EDTSpecial Marine WarningBUF62 min
Jun 26, 6:11 PM EDTSpecial Weather StatementBUFOswego64 min

Nearby

Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.